Texas, 2003Drought in Texas, September 1 to 30, 2003
September 1 to 30, 2003 · NWS LUB · 24 events in 24 counties and zones
24 drought, as filed by the National Weather Service.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 2:15 PM CST, 9 hours 45 minutes earlier.
Area forecast discussion, Aug 31, 2:15 PM CST, 9 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
315 PM CDT SUN AUG 31 2003
.DAY ONE...
VERY SLOW PROGRESS TO THE DRYING BENEATH THE INVERSION THAT IS
LOCATED ACROSS WEST TEXAS. HIGH TEMPERATURES THIS AFTERNOON HAVE
BEEN STRUGGLING WITH ONLY A FEW BREAKS OCCURRING SO FAR. HOWEVER
CEILINGS ARE SLOWLY RISING AS COOLER/DRIER AIR CONTINUES TO ADVECT
INTO THE SOUTH PLAINS REGION.
BELIEVE THIS CLOUD COVER WILL REMAIN THROUGH THE NIGHT AND DISSIPATE
FAIRLY QUICKLY ACROSS MOST OF THE AREA MONDAY MORNING. COULD ALSO
SEE SOME PATCHY FOG TOWARD SUNRISE BUT DO NOT ANTICIPATE ANY
WIDESPREAD PROBLEMS AT THIS TIME. CLOUDS SHOULD LINGER THE LONGEST
ACROSS THE SOUTHEASTERN ZONES. HAVE DECIDED TO CARRY SOME LOW POPS
ACROSS THE SOUTHEASTERN AREAS AS SOME MOISTURE FROM THE REMAINS OF
GRACE MAY HAVE A MINOR IMPACT. CONFIDENCE IN THE MOISTURE MOVING
THAT FAR WEST OF THE STATIONARY BOUNDARY NOT ALL THAT HIGH.
FCSTID = MM
.DAYS TWO THROUGH SEVEN...
WILL MAINTAIN CHANCE POPS ACROSS SE SECTIONS FOR ABOUT THE FIRST
HALF OF TUESDAY TO COVER SMALL POSSIBLITY THAT MOISTURE FROM GRACE
WILL HAVE AN IMPACT THERE. LATEST GFS RUN MORE IN LINE WITH PREVIOUS
AND CURRENT ETA SOLUTIONS WHICH SWEEP BULK OF GRACE MOISTURE TO THE
NORTHEAST BEFORE IT CAN HAVE ANY SIGNIFICANT IMPACT ON WEST TEXAS.
OTHERWISE...IT APPEARS THAT A PLEASANT LATE SUMMER WEEK IS IN STORE
WITH THE REGION UNDER CONTROL FROM WESTERN US HIGH. MID LEVEL FLOW
SLOWLY BECOMES NORTHWEST TOWARD THE END OF THE WEEK...WHICH WILL
ALLOW FOR ANOTHER FRONTAL BOUNDARY TO HEAD THIS WAY FOR THE
WEEKEND...WHICH APPEARS TO BE THE NEXT CHANCE FOR ANY RAIN.
FCSTID = JW
FRIONA 54 81 57 82 / 00 00 00 00
TULIA 56 80 58 81 / 00 00 00 00
PLAINVIEW 56 81 59 82 / 00 00 00 00
LEVELLAND 57 82 60 83 / 00 00 00 00
LUBBOCK 58 82 60 83 / 00 10 10 10
BROWNFIELD 58 82 61 84 / 00 10 10 10
CHILDRESS 60 82 63 85 / 00 10 10 10
SPUR 61 81 63 84 / 00 20 20 20
ASPERMONT 63 80 65 84 / 00 30 30 30
.LBB...NONE.
Hazardous weather outlook, Aug 31, 5:00 AM CST, 19 hours before
TXZ021>044-011100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT SUN AUG 31 2003
THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Drought, Parmer
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Parmer forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.530, -102.784 (the zone’s center; the record gives no point)
The long-term drought that redeveloped across the South Plains, extreme southern Panhandle, and Rolling Plains in July continued through September. A few areas received beneficial rainfall from isolated thunderstorms that developed during the month but on average the region experienced another abnormally dry month. The NWS cooperative observing stations across the South Plains region measured average rainfall amounts that were almost two inches below normal for the month. Thus, dry soil moisture conditions persisted through September and crops, especially the dryland crops, continued to suffer.More details, including rough estimates of crop damage, will be included in later months after the extent of the drought is better determined.
Drought, Bailey
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Bailey forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Drought, Briscoe
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Briscoe forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.530, -101.209 (the zone’s center; the record gives no point)
Drought, Castro
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Castro forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
Drought, Childress
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Childress forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.529, -100.208 (the zone’s center; the record gives no point)
Drought, Cochran
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Cochran forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.604, -102.828 (the zone’s center; the record gives no point)
Drought, Cottle
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Cottle forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.078, -100.279 (the zone’s center; the record gives no point)
Drought, Crosby
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Crosby forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.615, -101.300 (the zone’s center; the record gives no point)
Drought, Dickens
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Dickens forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.617, -100.779 (the zone’s center; the record gives no point)
Drought, Floyd
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Floyd forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.072, -101.303 (the zone’s center; the record gives no point)
Drought, Garza
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Garza forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
Drought, Hale
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Hale forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.071, -101.827 (the zone’s center; the record gives no point)
Drought, Hall
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Hall forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.531, -100.681 (the zone’s center; the record gives no point)
Drought, Hockley
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Hockley forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
Drought, Kent
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Kent forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.181, -100.778 (the zone’s center; the record gives no point)
Drought, King
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- King forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.617, -100.256 (the zone’s center; the record gives no point)
Drought, Lamb
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Lamb forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
Drought, Lubbock
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Lubbock forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
Drought, Lynn
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Lynn forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
Drought, Motley
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Motley forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.074, -100.780 (the zone’s center; the record gives no point)
Drought, Stonewall
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Stonewall forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.179, -100.253 (the zone’s center; the record gives no point)
Drought, Swisher
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Swisher forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 34.530, -101.735 (the zone’s center; the record gives no point)
Drought, Terry
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Terry forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
Drought, Yoakum
- When
- September 1, 12:00 AM CST to September 30, 11:00 PM CST
- Where
- Yoakum forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 33.173, -102.828 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, September 1, 20032 deaths · 1 event
- Flash Flooding and Flooding in Indiana, September 1 to 3, 2003$20 million · 47 events
- Flooding in Indiana, September 1 to 11, 2003$22 million · 11 events
- Flooding in Indiana, September 1 to 4, 20031 death · 2 events
- Rip Current in Florida, September 1, 20031 death · 1 event
- Flooding in Indiana, September 1 to 2, 2003$2.0 million · 2 events
- Damaging Wind in Indiana, September 1, 20031 injured · $200,000 · 60 kt wind · 1 event
- Wildfire in Montana, September 1 to 30, 2003$250,000 · 1 event
- Flooding and Damaging Winds in Ohio, September 1, 2003$54,000 · 50 kt wind · 15 events
- Lightning Strike in Pennsylvania, September 1, 2003$100,000 · 1 event
- Flash Flood in Pennsylvania, September 1 to 2, 2003$90,000 · 1 event
- Tropical Storm in Texas, September 1 to 2, 2003$63,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336697, 5336698, 5336699, 5336700, 5336701, 5337235, 5337236, 5337237, 5337238, 5337239, 5337240, 5337241, 5337242, 5337243, 5337244, 5337245, 5337246, 5337247, 5337248, 5337249, 5337250, 5337251, 5337252, 5337253.